Is this normal for starting anti-depressants? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 6 Old 09-22-2003, 12:29 PM - Thread Starter
 
EllasMama's Avatar
 
Join Date: Nov 2001
Location: Oregon
Posts: 1,494
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Last Tuesday I began taking Lexapro, 10mg. It happened to coincide with the monthly bout of insomnia I get before/during beginning of my period. Despite being dog-tired, it seemed like the Lexapro made me feel okay about things. (Usually if I have a bout of insomnia I am highly irritable, have a short temper, feel like crap, etc. - but I didn't feel that way.) I also felt very spacey and like I was swimming through fog some of the time.

By Saturday I was sleeping again and didn't feel as spacey. But then on Sunday, I had a small wave of panic, and felt a little depressed and hopeless, too. Sundays are often my worst days and we've had a lot going on (in-laws visiting).

I am wondering if the Lexapro isn't working as well as it should, or if it just takes time to get back on an even keel? I felt really optimistic at first b/c despite the side effects of being spacey and having some stomach queasiness (which I still have) it seemed like it made me feel better. They told me it would take a week or two to see results. Should I give it some more time? Take a higher dose (and feel more nauseous, yuck)? Try something new?

Carol
EllasMama is offline  
#2 of 6 Old 09-22-2003, 01:31 PM
 
pamamidwife's Avatar
 
Join Date: May 2003
Location: Oregon
Posts: 7,639
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
Carol, just keep taking the prescribed dose and see where you're at in a week. I found that when I started taking Lexapro, I had bouts of insomnia, so I started taking it in the morning. Helped alot. After a week, I no longer had any issues with fogginess or sleepiness.

Hope that helps.
pamamidwife is offline  
#3 of 6 Old 09-22-2003, 05:58 PM
 
Penguintrax's Avatar
 
Join Date: Jul 2003
Location: Tallahassee, FL
Posts: 132
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Carol,

Your reaction is perfectly normal. I had horrible fatigue the first 10 days on Lexapro 10 mg, some nausea, too. The longer I was on the dose, the better I felt - physically and mentally.

Do not up your dose without talking to your doctor - important with all drugs, but esp. mood related drugs.

Just keep taking the prescribed dose, get some exercise (it really helped me!) and drink lots and lots of water. Try to spend some time doing a relaxing activity - be that reading, meditating, whatever. Helps keep things on an even keel.
Penguintrax is offline  
#4 of 6 Old 09-23-2003, 06:31 PM
 
Jish's Avatar
 
Join Date: Dec 2001
Location: in a constant state of chaos
Posts: 5,264
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Another Lexapro user here (former user anyway.) I started it last September just a week or two after it came on the market. I was also put on an anti anxiety med that first week too so I was REALLLLLLLLY fatigued. I also took my med in the morning (10mg) and I didn't notice any extra insomnia. The queasiness is a common side effect of many of the ssri's. I noticed that I didn't get hunger cues those first couple months and would go all day without eating until I would suddenly feel weak, sweaty and hot, then I had to eat THEN. When I realized that and began forcing myself to eat every few hours it help a lot.

Although you will likely begin to notice a difference in those first two weeks or so, it takes about 6 to 8 weeks to get up to where you should be. It also doesn't mean that you won't have bad days, or weeks. After I had had been on it about 2 1/2 months I had a small relapse (around Christmas) that lasted about 2 or 3 weeks. My anxiety was back up a bit and I just felt apathetic. I called my pdoc and got an appt for the next week thinking I needed my dosage upped, but by the time my appointment rolled around I was fine and felt even better than ever.

It's hard not to get immediate relief, and when you are feeling low, every day seems like an eternity, but you will get there it will be worth it.
Jish is offline  
#5 of 6 Old 09-24-2003, 12:22 AM - Thread Starter
 
EllasMama's Avatar
 
Join Date: Nov 2001
Location: Oregon
Posts: 1,494
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thanks so much for your replies. I guess I was hoping for a magic bullet, so not feeling annoyed at anything the first few days of taking Lexapro made me think all was cool. But in retrospect I think that was more of a side effect related to my feeling so spacey, than a direct effect of the drug.

I will wait and see how things are going in another two weeks or so. I'm bummed about still having bad days even on meds, but then again, after taking St. John's Wort for nine months I still had endless bad days, which is why I'm moving to Lexapro, so I guess I should know by now there is no magic cure!

Carol
EllasMama is offline  
#6 of 6 Old 09-24-2003, 04:13 PM
 
Jish's Avatar
 
Join Date: Dec 2001
Location: in a constant state of chaos
Posts: 5,264
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Good luck, mama. Keep us posted on how you're doing.
Jish is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off